FDA says ‘no’ to local anesthetics for teething babies
In 2012 the FDA warned parents against using products containing the local anesthetic benzocaine to relieve their infants’ teething pain. Today the agency extended that advisory to viscous lidocaine — another local anesthetic.
According to theAmerican Academy of Pediatrics, babies who are teething may be irritable, have a low-grade fever, have somewhat tender and swollen gums, and want to chew on hard objects. Thus a number of products are available to numb sore gums and relieve both babies’ and parents’ distress. OTC products such as Anbesol, Hurricaine, Orajel, Baby Orajel, and Orabase all contain benzocaine, which the FDA has warned against. Viscous lidocaine, on the other hand, is a prescription medication that essentially serves the same function. It is difficult to know how much of either drug a child gets: since they will wash out of a baby’s mouth quickly a parent might make repeated applications, perhaps providing too high a dose.
One danger of benzocaine the FDA warned against was development of methemoglobinemia — a serious, and potentially fatal condition in which the oxygen-carrying capacity of the blood is greatly reduced. Between 2008 and 2012 the agency received 9 reports of benzocaine gel-related cases of methemoglobinemia. Nineteen of those cases occurred in children, and 15 of the 19 cases occurred in children under 2 years of age.
Instead of using these local anesthetics to deal with babies’ teething pains, both the FDA and the American Academy of Pediatrics recommend allowing the infant to chew on chilled (not frozen) clean, damp cloths or teething rings. If the child’s distress continues, the pediatrician or other health care provider should be consulted.
ACSH’s Dr. Ruth Kava commented “Teething is a normal developmental process, and obviously can be handled without the use of local anesthesia — though it’s clear that complications of such local anesthetics are very rare.”
ACSH’s Dr. Josh Bloom adds, “Unlike yesterday’s silly FDA warning about acne medications, this one makes sense, even though the number of reported events is small. Drugs like lidocaine have properties that enable them to easily be absorbed through the skin and mucous membranes, which can lead to dangerously high blood levels of the drug.”